Advertisement

Theory of Computing Systems

, Volume 62, Issue 8, pp 1910–1951 | Cite as

Polynomial Kernels for Vertex Cover Parameterized by Small Degree Modulators

  • Diptapriyo Majumdar
  • Venkatesh Raman
  • Saket Saurabh
Article
  • 108 Downloads

Abstract

Vertex Cover is one of the most well studied problems in the realm of parameterized algorithms. It admits a kernel with \(\phantom {\dot {i}\!}\mathcal {O}(\ell ^{2})\) edges and \(\phantom {\dot {i}\!}2\ell \) vertices where \(\phantom {\dot {i}\!}\ell \) denotes the size of the vertex cover we are seeking for. A natural question is whether Vertex Cover is fixed-parameter tractable or admits a polynomial kernel with respect to a parameter k, that is, provably smaller than the size of the vertex cover. Jansen and Bodlaender [STACS 2011, TOCS 2013] raised this question and gave a kernel for Vertex Cover of size \(\phantom {\dot {i}\!}\mathcal {O}(f^{3})\), where f is the size of a feedback vertex set of the input graph. We continue this line of work and study Vertex Cover with respect to a parameter that is always smaller than the solution size and incomparable to the size of the feedback vertex set of the input graph. Our parameter is the number of vertices whose removal results in a graph of maximum degree two. While vertex cover with this parameterization can easily be shown to be fixed-parameter tractable (FPT), we show that it has a polynomial kernel. The input to our problem consists of an undirected graph G, \(\phantom {\dot {i}\!}S \subseteq V(G)\) such that \(\phantom {\dot {i}\!}|S| = k\) and \(\phantom {\dot {i}\!}G[V(G)\setminus S]\) has maximum degree at most two and a positive integer \(\phantom {\dot {i}\!}\ell \). Given \(\phantom {\dot {i}\!}(G,S,\ell )\), in polynomial time we output an instance \(\phantom {\dot {i}\!}(G^{\prime },S^{\prime },\ell ^{\prime })\) such that \(\phantom {\dot {i}\!}|V(G^{\prime })|\) is \(\phantom {\dot {i}\!}\mathcal {O}(k^{5})\), \(\phantom {\dot {i}\!}|E(G^{\prime })|\) is \(\phantom {\dot {i}\!}\mathcal {O}(k^{6})\) and G has a vertex cover of size at most \(\phantom {\dot {i}\!}\ell \) if and only if \(\phantom {\dot {i}\!}G^{\prime }\) has a vertex cover of size at most \(\phantom {\dot {i}\!}\ell ^{\prime }\). When \(\phantom {\dot {i}\!}G[V(G)\setminus S]\) has maximum degree at most one, we improve the known kernel bound from \(\phantom {\dot {i}\!}\mathcal {O}(k^{3})\) vertices to \(\phantom {\dot {i}\!}\mathcal {O}(k^{2})\) vertices (and \(\phantom {\dot {i}\!}\mathcal {O}(k^{3})\) edges). More generally, given \(\phantom {\dot {i}\!}(G, S, \ell )\) where every connected component of \(\phantom {\dot {i}\!}G \setminus S\) is a clique of at most d vertices (for constant d), in polynomial time, we output an equivalent instance \(\phantom {\dot {i}\!}(G^{\prime }, S^{\prime }, \ell ^{\prime })\) for the same problem where \(\phantom {\dot {i}\!}|V(G^{\prime })|\) is \(\phantom {\dot {i}\!}\mathcal {O}(k^{d})\). We also show that for this problem, when \(\phantom {\dot {i}\!}d \geq 3\), a kernel with \(\phantom {\dot {i}\!}\mathcal {O}(k^{d-\varepsilon })\) bits cannot exist for any \(\phantom {\dot {i}\!}\varepsilon >0\) unless \(\phantom {\dot {i}\!}\textsf {NP} \subseteq \textsf {coNP}/\textsf {poly}\).

Keywords

Parameterized complexity Kernelization Expansion lemma Vertex cover Structural parameterization 

References

  1. 1.
    Abu-Khzam, F.N.: A kernelization algorithm for d-hitting set. J. Comput. Syst. Sci. 76(7), 524–531 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Bodlaender, H.L., Bart, M.P.: Jansen, and Stefan Kratsch. Kernelization Lower Bounds by Cross-Composition. SIAM J. Discret. Math. 28(1), 277–305 (2014)CrossRefzbMATHGoogle Scholar
  3. 3.
    Bougeret, M., Sau, I.: How much does a treedepth modulator help to obtain polynomial kernels beyond sparse graphs? Proceedings of IPEC 2017, arXiv:1609.08095 (2017)
  4. 4.
    Cai, L.: Parameterized complexity of vertex colouring. Discret. Appl. Math. 127(3), 415–429 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Chen, J., Kanj, I.A., Ge, X.: Improved upper bounds for vertex cover. Theor. Comput. Sci. 411(40-42), 3736–3756 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Crowston, R., Fellows, M.R., Gutin, G., Jones, M., Kim, E.J., Rosamond, F., Ruzsa, I.Z.: Stéphan Thomassé, and Anders Yeo. Satisfying more than half of a system of linear equations over GF(2): A multivariate approach. J. Comput. Syst. Sci. 80(4), 687–696 (2014)CrossRefzbMATHGoogle Scholar
  7. 7.
    Cygan, M., Fomin, F.V., Kowalik, L., Lokshtanov, D., Marx, D., Pilipczuk, M., Pilipczuk, M., Saurabh, S.: Parameterized algorithms. Springer, Berlin (2015)CrossRefzbMATHGoogle Scholar
  8. 8.
    Cygan, M., Lokshtanov, D., Pilipczuk, M., Pilipczuk, M., Saurabh, S.: On the hardness of losing width. Theory Comput. Syst. 54(1), 73–82 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Dell, H., van Melkebeek, D.: Satisfiability Allows No Nontrivial Sparsification unless the Polynomial-Time Hierarchy Collapses. J. ACM 61(4), 23:1–23:27 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Diestel, R.: Graph Theory, 4th Edition, volume 173 of Graduate texts in mathematics. Springer, Berlin (2012)Google Scholar
  11. 11.
    Downey, R.G., Fellows, M.R.: Fundamentals of Parameterized Complexity Texts in Computer Science. Springer, Berlin (2013)CrossRefzbMATHGoogle Scholar
  12. 12.
    Etscheid, M., Mnich, M.: Linear Kernels and Linear-Time Algorithms for Finding Large Cuts. Algorithmica (2017)Google Scholar
  13. 13.
    Fellows, M.R., Jansen, B.M.P., Rosamond, F.A.: Towards fully multivariate algorithmics: Parameter ecology and the deconstruction of computational complexity. Eur. J. Comb. 34(3), 541–566 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Fellows, M.R., Lokshtanov, D., Misra, N., Mnich, M., Rosamond, F.A., Saket, S.: The complexity ecology of parameters: an illustration using bounded max leaf number. Theory Comput. Syst. 45(4), 822–848 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Fomin, F.V., Lokshtanov, D., Misra, N., Philip, G., Saket, S.: Hitting forbidden minors: approximation and kernelization. SIAM J. Discret. Math. 30(1), 383–410 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Fomin, F.V., Strømme, T.J.F.: Vertex Cover Structural Parameterization Revisited. CoRR, arXiv:1508.00395 (2016)
  17. 17.
    Fomin, Fedor V., Strømme, T. J. F.: Vertex Cover Structural Parameterization Revisited. In: Graph-Theoretic Concepts in Computer Science - 42nd International Workshop, WG 2016, Istanbul, Revised Selected Papers, pp. 171–182 (2016)Google Scholar
  18. 18.
    Grötschel, M., Nemhauser, G.L.: A polynomial algorithm for the max-cut problem on graphs without long odd cycles. Math. Programm. 29(1), 28–40 (1984)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Gutin, G., Kim, E.J., Szeider, S., Anders, Y.: A probabilistic approach to problems parameterized above or below tight bounds. J. Comput. Syst. Sci. 77(2), 422–429 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Gutin, G., Yeo, A.: Constraint Satisfaction Problems Parameterized above or below Tight Bounds: A Survey. In: The Multivariate Algorithmic Revolution and Beyond - Essays Dedicated to Michael R. Fellows on the Occasion of His 60th Birthday, volume 7370 of Lecture Notes in Computer Science, pp. 257–286. Springer (2012)Google Scholar
  21. 21.
    Hols, E.C., Kratsch, S.: Smaller parameters for vertex cover kernelization. Proceedings of IPEC 2017, arXiv:1711.04604 (2017)
  22. 22.
    Hsu, W.L., Ikura, Y., Nemhauser, G.L.: A polynomial algorithm for maximum weighted vertex packings on graphs without long odd cycles. Math. Programm. 20 (2), 225–232 (1981)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Jansen, B.M.P., Bodlaender, H.L.: Vertex cover kernelization revisited - upper and lower bounds for a refined parameter. Theory Comput. Syst. 53(2), 263–299 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Jansen, B.M.P., Pieterse, A.: Sparsification upper and lower bounds for graph problems and not-all-equal SAT. Algorithmica 79(1), 3–28 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Kim, E.J., Williams, R.: Improved parameterized algorithms for above average constraint satisfaction. In: Parameterized and Exact Computation - 6th International Symposium, IPEC 2011, Saarbru̇cken, Revised Selected Papers, pp. 118–131 (2011)Google Scholar
  26. 26.
    Kratsch, Stefan: A Randomized Polynomial Kernelization for Vertex Cover with a Smaller Parameter. In: 24th Annual European Symposium on Algorithms, ESA 2016, Aarhus, Denmark, pp, 59:1–59:17 (2016)Google Scholar
  27. 27.
    Kratsch, S., Wahlstrȯm, M.: Representative Sets and Irrelevant Vertices: New Tools for Kernelization. In: 53rd Annual IEEE Symposium on Foundations of Computer Science, FOCS 2012, New Brunswick, pp. 450–459 (2012)Google Scholar
  28. 28.
    Lokshtanov, D., Narayanaswamy, N.S., Raman, V., Ramanujan, M.S., Saurabh, S.: Faster parameterized algorithms using linear programming. ACM Trans. Algorithm. 11(2), 15:1–15:31 (2014)MathSciNetCrossRefGoogle Scholar
  29. 29.
    Majumdar, D., Raman, V., Saurabh, S.: Kernels for Structural Parameterization of Vertex Cover: case of small degree modulators. In: 10th International Symposium on Parameterized and Exact Computation (IPEC), volume LIPICS: Leibniz International Proceedings in Informatics (43), pp. 331–342 (2015)Google Scholar
  30. 30.
    Nemhauser, G.L., Trotter, Jr., L.E.: Vertex Packings: Structural properties and Algorithms. Math. Program. 8(1), 232–248 (1975)Google Scholar
  31. 31.
    Panolan, F., Rai, A.: On the Kernelization Complexity of Problems on Graphs without Long Odd Cycles. In: COCOON 2012, volume 7434 of LNCS, pp. 445–457. Springer (2012)Google Scholar
  32. 32.
    Prieto, E.: Systematic Kernelization in FPT Algorithm Design. PhD thesis, The University of Newcastle, Australia (2005)Google Scholar
  33. 33.
    Sipser, M.: Introduction to the Theory of Computation PWS. Publishing Company (1997)Google Scholar
  34. 34.
    Strømme, T.J. F.: Kernelization of Vertex Cover by Structural Parameters. Master’s thesis, University of Bergen, Norway (2015)Google Scholar
  35. 35.
    Thomassé, S.: A 4k2 kernel for feedback vertex set. ACM Trans. Algorithm. 6(2) (2010)Google Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2018

Authors and Affiliations

  1. 1.The Institute of Mathematical SciencesHBNIChennaiIndia

Personalised recommendations